Alert archive / Texas / Severe Thunderstorm Warnings in 2004
Severe Thunderstorm Warning 277, NWS Midland/Odessa, TX
NWS Midland/Odessa, TX issued this severe thunderstorm warning at Jul 9, 2004, 6:00 PM CDT for Reeves County, Texas. It was in force for 60 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jul 9, 2004, 6:00 PM CDT (23:00 UTC)
- Expired
- Jul 9, 2004, 7:00 PM CDT
- In force
- 60 min
- Issued by
- NWS Midland/Odessa, TX
- Area
- Counties, with a storm outline in the text
County Reeves County, TX
The radar
The Midland/Odessa radar (KMAF), 168 km from the middle of the area, began a volume at 23:01 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Midland Regional, TX (KMAF), launched 12:00Z, 11.0 hours before the alert went out and 167 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1349 J/kg
- Mixed-layer CIN
- -384 J/kg
- Mixed-layer LCL
- 1332 m above ground
- 0-6 km bulk shear
- 21 kt
- 0-1 km storm-relative helicity
- 39 m²/s²
- 0-3 km storm-relative helicity
- 116 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.3
The text
As transmitted, in the capitals the NWS used until 2016.
000
WUUS54 KMAF 092300
SVRMAF
TXC389-100000-
BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
558 PM CDT FRI JUL 9 2004
THE NATIONAL WEATHER SERVICE IN MIDLAND
HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
NORTHWESTERN REEVES COUNTY IN SOUTHWEST TEXAS
* UNTIL 700 PM CDT
* AT 555 PM CDT...THE PUBLIC REPORTED A SEVERE THUNDERSTORM CAPABLE
OF PRODUCING LARGE DAMAGING HAIL UP TO GOLF BALL SIZE. THIS STORM
WAS LOCATED 2 MILES SOUTH OF TOYAH...OR 20 MILES SOUTHWEST OF
PECOS...MOVING NORTH AT 20 MPH.
* LOCATIONS IMPACTED INCLUDE...
TOYAH...
RURAL AREAS NORTH OF TOYAH AND INTERSTATE 20...
THIS STORM PRODUCED HAIL UP TO THE SIZE OF GOLFBALLS IN TOYAH AT 552
PM. IF YOU ARE IN THE PATH OF THIS STORM... TAKE IMMEDIATE ACTION
TO PROTECT LIFE AND PROPERTY.
IN ADDITION TO LARGE HAIL AND DAMAGING WINDS... DEADLY CLOUD TO
GROUND LIGHTNING IS OCCURRING WITH THIS STORM. REMEMBER...IF YOU CAN
HEAR THUNDER... YOU ARE CLOSE ENOUGH TO BE STRUCK BY LIGHTNING. SEEK
SAFE SHELTER NOW.
TO REPORT SEVERE WEATHER ONLY... CALL THE NATIONAL WEATHER SERVICE
FORECAST OFFICE IN MIDLAND AT 1 800 597 3220.
LAT...LON 3113 10400 3125 10360 3155 10360 3178 10380
3178 10403 3153 10406
$$What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Midland/Odessa, TX wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 9, 2:57 PM CDT, 3 hours 3 minutes earlier.
Area forecast discussion, Jul 9, 2:57 PM CDT, 3 hours 3 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX 201 PM CDT FRI JUL 9 2004 .SHORT TERM... INSTABILITY FOCUSED ACRS SE NM THIS PM WHERE SE UPSLOPE WINDS HOLDING M60-70 DWPNTS IN PLACE. THIS WITH LR/S OF 8 C/KM RESULTING IN CAPES OVER 4000 J/KG. VISIBLE IMAGERY EARLIER INDICATED WHAT LOOKED LIKE A BOUNDARY MOVING THRU THE NW PB...BUT NEVER NOTED ANY WIND SHIFTS...SO NOT CONFIDENT OF IT BEING MUCH OF A FOCUS E ACRS PB. OTHERWISE WATER VAPOR DEPICTS STRONG WAVE MOVING N-NE INTO WRN NM WHICH IS EXPECTED TO ENHANCE TSTM DEVELOPMENT ACRS FAR W. DEEP MSTR AS SEEN IN 7H-5H THETA-E RIDGE AXIS ACRS WRN AREAS CONTRIBUTING TO PW/S OF 1 OR MORE. SLOW MOVING STORMS WILL CONTRIBUTE TO POTENTIAL FOR HEAVY RAIN. HAVE INCREASED POPS FAR W TO HIGH END CHC AND WILL MAINTAIN HEAVY RN HIGHLIGHTS IN ZFP/GRIDS/HWO. DWPNTS IN THE U60S- N70 ACRS PB WITH WEAK LLJ WILL BE ENUF FOR LOWS TO HOLD IN L70S AGAIN. .LONG TERM... UPPER LVL RIDGE CENTERED OVR THE CWA WILL MAINTAIN PERSISTENT WX THRU SATURDAY NIGHT...ALTHOUGH TEMPS SHOULD BE A LITTLE COOLER AS THIS FEATURE IS PROGGED TO SHIFT WWD. DIURNAL CONVECTION CHANCES WILL REMAIN BEST OVR THE WRN ZONES IN THE VICINITY OF A SFC TROUGH/WEAK DRYLINE...PROVIDED THE CAP CAN BE ERODED. MEANWHILE...UPPER LVL LOW OFF THE LOWER TX GULF COAST CONTINUES TO MIGRATE SLOWLY WWD. BY SUNDAY...THIS INVERTED TROF MOVES NORTH INTO THE FA...BRINGING A BRIEF REPRIEVE FROM TRIPLE-DIGIT HIGHS FOR A FEW DAYS AND A CHANCE FOR MUCH NEEDED RAIN. ETA IS STRONGER THAN THE GFS W/THE TROF...BRINGING IT FURTHER NORTH INTO THE CWA...BUT BOTH MODELS SUGGEST THAT SUNDAY AND MONDAY WILL BE FAVORED FOR CONVECTION. TUESDAY ONWARD...AS THE TROF MOVES WWD AND MINORS OUT...UPPER LVL RIDGING BEGINS TO REASSERT ITSELF OVR THE AREA...RESULTING IN A GRADUAL WARMUP THE REST OF THE WEEK. BY WEDNESDAY...TEMPS SHOULD ONCE AGAIN BE ABV NORMAL...WITH CONVECTIVE FOCI SHIFTING W TO THE HIGHER TERRAIN. && .PRELIMINARY POINT TEMPS/POPS... BIG SPRING TX 73 93 65 92 / 0 0 0 10 CARLSBAD NM 72 93 65 93 / 40 10 10 20 DRYDEN TX 73 90 70 90 / 0 0 0 30 FORT STOCKTON TX 72 93 68 92 / 0 0 0 20 GUADALUPE PASS TX 67 89 62 89 / 50 10 20 20 HOBBS NM 70 93 64 91 / 20 0 0 20 MARFA TX 60 86 57 85 / 30 10 0 20 MIDLAND INTL AIRPORT TX 72 92 66 91 / 0 0 0 10 ODESSA TX 72 93 67 92 / 0 0 0 10 WINK TX 75 96 71 95 / 20 0 0 10 && .MAF WATCHES/WARNINGS/ADVISORIES... TX...NONE. NM...NONE. && 49/44
Hazardous weather outlook, Jul 9, 1:24 PM CDT, 4 hours 36 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX 124 PM CDT FRI JUL 9 2004 NMZ027>029-033-034-TXZ045>048-050>053-057>063-067>070-074-075- 079>082-258-100600- ANDREWS-BIG BEND AREA-BORDEN-CENTRAL LEA COUNTY-CRANE- DAVIS/APACHE MOUNTAINS AREA-DAWSON-ECTOR-EDDY COUNTY PLAINS-GAINES- GLASSCOCK-GUADALUPE MOUNTAINS-GUADALUPE MOUNTAINS OF EDDY COUNTY- HOWARD-LOVING-MARFA PLATEAU-MARTIN-MIDLAND-MITCHELL- NORTHERN LEA COUNTY-PECOS-PRESIDIO VALLEY-REAGAN- REEVES COUNTY AND UPPER TRANS PECOS-SCURRY-SOUTHERN LEA COUNTY- TERRELL-UPTON-VAN HORN AND HIGHWAY 54 CORRIDOR-WARD-WINKLER- 124 PM CDT (1224 PM MDT) FRI JUL 9 2004 THIS HAZARDOUS WEATHER OUTLOOK IS FOR WEST TEXAS AND SOUTHEASTERN NEW MEXICO. .DAY ONE...TONIGHT SCATTERED THUNDERSTORMS ARE EXPECTED TO DEVELOP WEST OF A LINE FROM SEMINOLE TO THE BIG BEND REGION. THUNDERSTORMS THAT DO FORM WILL BE CAPABLE OF PRODUCING VERY HEAVY RAINS RESULTING IN LOCAL FLOODING OR FLASH FLOODING. SOUTHEAST NEW MEXICO AND THE GUADALUPE AND DAVIS MOUNTAINS HAVE THE BEST CHANCE FOR HEAVY RAINS AS STORMS TEND TO LAST INTO THE NIGHT. FARTHER EAST ACROSS THE PERMIAN BASIN ISOLATED STORMS ARE POSSIBLE INTO THE EARLY EVENING HOURS. VERY HEAVY RAIN...STRONG GUSTY WINDS...FREQUENT LIGHTNING...AND SMALL HAIL ARE THE PRIMARY CONCERNS TONIGHT. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.
The office that day
Everything else NWS Midland/Odessa, TX issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 9, 4:59 PM CDT | Severe Thunderstorm Warning | MAF | Reeves | 61 min |
Nearby
Severe Thunderstorm Warnings in Texas, 2004Every severe thunderstorm warning in 2004
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.